Hail, Pennington
- When
- August 9, 2:15 PM MST
- Where
- Pennington County, 3.53 mi ESE of Hill City
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.918, -103.511
A thunderstorm produced penny size hail near Hill City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny size hail near Hill City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:53 PM MST, 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 253 PM MDT SAT AUG 9 2014 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 225 PM MDT SAT AUG 9 2014 UPPER LEVEL ANALYSIS HAS WEAK RIDGE ACROSS THE SOUTHWEST CONUS WITH SHORTWAVE TROF SLIDING THROUGH CENTRAL MONTANA. SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE FORECAST AREA WITH A FEW SHOWERS AND THUNDERSTORMS BUILDING ACROSS THE SOUTHERN BLACK HILLS. AT THE SURFACE...FRONTAL BOUNDARY IS DRAPED ACROSS THE BLACK HILLS AREA...WITH NORTHWEST WINDS ACROSS NORTHEAST WYOMING AND LIGHT EAST TO NORTHEAST WINDS ACROSS THE SOUTH DAKOTA PLAINS. TEMPERATURES AT 2 PM ARE IN THE 70S TO MID 80S. TONIGHT...UPPER LEVEL TROF AND ASSOCIATED SURFACE BOUNDARY WILL SLOWLY SHIFT EAST ACROSS THE FORECAST AREA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH A SEVERE STORM OR TWO POSSIBLE. STORM ACTIVITY WILL DIMINISH AND PUSH EAST LATER TONIGHT. LOW TEMPERATURES WILL BE IN THE 50S TO MID 60S. SUNDAY...UPPER LEVEL TROF SHIFTS EAST AS RIDGE BEGINS TO BUILD ACROSS THE GREAT BASIN AREA. QUIETER WEATHER WILL BE IN PLACE WITH JUST AN ISOLATED STORM OR TWO POSSIBLE IN THE AFTERNOON. HIGH TEMPERATURES WILL CLIMB INTO THE MID 70S AND MID 80S. SUNDAY NIGHT...UPPER LEVEL RIDGE CONTINUES TO BUILD ACROSS THE NORTHERN ROCKIES AS SURFACE HIGH PRESSURE SLIDES INTO THE NORTHERN PLAINS. MOSTLY CLEAR SKIES ARE EXPECTED WITH LOW TEMPERATURES MAINLY IN THE 50S. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 225 PM MDT SAT AUG 9 2014 MODELS IN DECENT AGREEMENT FOR MUCH OF NEXT WEEK...WITH UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES/NRN PLAINS AND DOWNSTREAM TROF DIGGING ACROSS THE GREAT LAKES. THIS PATTERN WILL YIELD WARMER TEMPS AND GENERALLY DRY CONDITIONS. UPPER RIDGE SHIFTS EAST OF THE REGION LATER IN THE WEEK WITH UPPER TROF WORKING INTO THE ROCKIES/NRN PLAINS. THIS WILL BRING INCREASING CHANCES OF THUNDERSTORMS FOR THE END OF THE WEEK INTO THE WEEKEND WITH TEMPS POSSIBLY COOLING A FEW DEGREES. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY ISSUED AT 225 PM MDT SAT AUG 9 2014 SCT TSTMS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTN/EVE WITH A CDFNT MOVING THROUGH...WITH LCL IFR VSBYS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THIS EVE. MVFR/IFR CIGS POSSIBLE AGAIN LATER TONIGHT...BUT NOT AS WDSPRD AS THIS MRNG. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 647 AM MDT SAT AUG 9 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 647 AM MDT (747 AM CDT) SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE AREA... MAINLY DURING THE AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE WITH HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY AFTERNOON...AND ACROSS THE BLACK HILLS AREA ON MONDAY AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 211 PM MDT SAT AUG 9 2014 SDZ027-029-074-092100- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD- 211 PM MDT SAT AUG 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN FALL RIVER AND SOUTHERN CUSTER COUNTIES UNTIL 300 PM MDT... AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARGYLE...OR 8 MILES NORTHWEST OF DOWNTOWN HOT SPRINGS...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WIND CAVE VISITORS CENTER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4348 10332 4348 10361 4357 10370 4366 10356 TIME...MOT...LOC 2011Z 318DEG 7KT 4353 10357 JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 7 S PRINGLE 43.51N 103.59W
08/09/2014 E1.00 INCH CUSTER SD PUBLIC
HAIL COVERED GROUND
&&
MCKEMYThe Rapid City radar (KUDX), 59 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540336.